Idaho, 2018

Tornado in Idaho, June 21, 2018

June 21, 2018 · NWS PIH · 1 event in 1 county or zone

Photographs and video confirmed a tornado touchdown just north of Darlington at 1:32 pm MDT The public reported it destroyed wheel lines, uprooted trees, destroyed a chicken coop, pig pen and a shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Photographs and video confirmed a tornado touchdown just north of Darlington at 1:32 pm MDT The public reported it destroyed wheel lines, uprooted trees, destroyed a chicken coop, pig pen and a shed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 21, 12:08 PM MST, 7 minutes earlier.

Area forecast discussion, Jun 21, 12:08 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
108 PM MDT Thu Jun 21 2018

.DISCUSSION...A fairly vigorous disturbance moving from Northern
Idaho to Montana this afternoon/evening with thunderstorms expected
as far south as Idaho Falls. These storms could produce some hail
and strong gusty winds, and may be marginally severe near the
Idaho/Montana line. Isolated showers and thunderstorms will ling i
the Upper Snake Highlands around Driggs and Island Park on Friday,
otherwise high pressure and mostly sunny skies builds in from the
west. A disturbance on Saturday will drop further south into this
area, bringing scattered showers to the central mountains and
eastern highlands. Temperatures will be about 5 degrees cooler and
winds in the Snake Plain on the breezy side. Expect this
disturbance will move slowly east on Sunday, leaving a chance of
showers in the eastern highlands. Monday through Wednesday look
pretty dry, but the storm track is not very far north of here and
there is room for another passing disturbance to affect this area. RS

&&

.AVIATION...Main focus today will be on winds at the Snake Plain
terminals due to a cold front. Thunder will also be a threat across
the northern portion of the forecast area. KDIJ is best positioned
to see some isolated thunderstorms this afternoon, so have included
VCTS. Would not rule out seeing some outflows at KIDA and KPIH, but
gradient west/southwest winds will prevail. Another wave coming out
of western Montana tomorrow morning will bring showers mainly over
our eastern terminals: KIDA and KDIJ. MET Guidance suggests KDIJ may
dip to MVFR briefly tomorrow morning. Just keeping a scattered deck
at 2000 ft for now.  Hinsberger

&&

.FIRE WEATHER...A cold front passed through the area today. Breezy
conditions will continue into the evening. Thunderstorms will also
continue across Lemhi County and the Island Park area. Outflows from
these storms may extend to Idaho Falls this evening, but should be
mitigated by gradient winds. A short wave will help trigger more
thunderstorms tomorrow afternoon over the Eastern Highlands while
the rest of the area will be a bit less breezy than today. We should
see another cold front advance into the area on Saturday morning.
This will bring another round of strong winds to the area as well as
some isolated thunderstorms. Things look to be a bit drier on
Sunday, though some showers/isolated thunderstorms may pop up near
the Wyoming border. On Tuesday morning, another cold front pushes
through, but models are keeping this fairly dry except for northern
Lemhi county. This front will also bring breezy conditions to the
Snake Plain. Hinsberger

&&

.HYDROLOGY...Waters continue to recede on local rivers. The Snake
River near Menan remains above flood stage, but may fall below
that level in a few hours. A Flood Advisory also remains in effect
for the Snake River at Blackfoot. Even as waters recede, slippery
muddy banks and debris continue to pose a hazard for anyone
venturing close to the rivers. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Jun 21, 12:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
113 PM MDT THU JUN 21 2018

IDZ032-211945-
Lost River/Pashimeroi ID-
113 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES UNTIL 145 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Darlington or 8 miles east of Mackay, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Custer
and central Butte Counties.

LAT...LON 4393 11319 4378 11332 4391 11357 4399 11349
TIME...MOT...LOC 1912Z 283DEG 10KT 4391 11344

RS

The radar

The Pocatello radar (KSFX), 107 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butte

When
June 21, 12:15 PM MST to 12:38 PM MST
Where
Butte County, 5 mi NW of Darlington to 1 mi NE of Darlington
Rating
EF0
Path length
5.1 mi
Path width
80 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
43.871, -113.491

A damage assessment team from the Pocatello National Weather Service Forecast Office traveled to Darlington, Idaho on June 22, 2018. The tornado was believed to have touched down around 1:15pm MDT on June 21, 2018, approximately 5 miles northwest of Darlington, Idaho. The assessment team found several large hardwood tree limbs down along Huston Road. The largest diameter limb was 1 foot in diameter. About 1.5 miles down Huston Road from Highway 93, a residence on the south side of the road experienced extensive tree damage as well, including a hardwood tree split near the trunk. A second tree was completely uprooted although the root system appeared to be somewhat shallow, perhaps only a couple of feet deep. A third tree was nearly uprooted. A camper was overturned and a large section of the metal roofing had been peeled back. Some of the trusses off of a garage with a metal roof were ripped off. Video of the tornado showed it traveling to the north of Leslie Butte, although it is not clear if it was still on the ground at this point.

A second video shows the tornado on the ground approximately 1 mile northeast of Darlington around 1:32pm. The video shows the tornado on the ground for at least 3 minutes while east of Darlington. The damage team found a 40 to 50 foot section of barbed wire fencing down along with several metal fencing posts bent over or ripped out of the ground about 1.5 miles east of Darlington. The tornado lifted around 1:38pm MDT. The National Weather Service received reports of wheel lines, a chicken coop, pig pen, a shed destroyed, and a screen door ripped off. However, the damage assessment team was unable to find this damage.

Based on the damage, the final assessment for this tornado is a high-end EF0 with winds of 75 to 85 mph. The tornado is estimated to have been 250 feet wide, 7 miles long, and lasted up to 23 minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyThe tornado archive for Idaho, 2018Warnings in Idaho, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768141.